HomeHome SearchSearch MenuMenu Our productsOur products Who we areWho we are

Warning: Your heartburn drugs could cause you a heart attack!

by , 12 June 2015

Do you suffer from heartburn? And use heartburn drugs to treat it?

Well, that's scary stuff then, because people who use certain heartburn drugs for a long period of time may have a slightly heightened risk of suffering a heart attack, a new study suggests.

You'd think that drugs to HELP your heart wouldn't harm it, so this finding is alarming. Read on to find out more.

Heartburn drugs could increase your risk of heart attack, study finds

The journal PLOS One published this new study yesterday.
 
Using medical records from nearly 300,000 American adults with acid reflux disease (commonly called heartburn), researchers found that the risk of heart attack was slightly elevated among those using proton pump inhibitors.
 
Proton pump inhibitors are a group of acid-suppressing drugs that include brand-names such as Prevacid, Prilosec and Nexium. In 2009, they were the third most commonly used type of drug in the United States, the researchers said.
 
The study, funded by the US National Institutes of Health, does not prove the drugs cause heart attack. Experts found themselves divided over what to make of the connection.
 
Another class of heartburn drug — so-called H2-blockers — was not linked to any increase in heart attack risk, the study authors noted.
 
Those medications include brands like Zantac, Pepcid and Tagamet.
 
Some said the findings add to the list of risks linked to prolonged use of proton pump inhibitors.
 

Other risks involved in taking heartburn drugs

“These are powerful drugs, and we already know they have negative effects,” said Dr F Paul Buckley III, surgical director at the Scott & White Heartburn and Acid Reflux Center, in Round Rock, Texas.
 
Most of those long-term risks correlate to the drug’s suppression of stomach acids, said Buckley, who was not involved in the new study.
 
When stomach acids are blocked, the body is less able to absorb certain nutrients, including magnesium, calcium and vitamin B12. And proton pump inhibitors link to problems such as bone-density loss and fractures.
 
Some research has also suggested the medications can interact with the clot-preventing drug Plavix, lowering its effectiveness.
 
******** RECOMMENDED ********

Are you ready to kiss your heart disease GOODBYE by unlocking the SECRETS mainstream medicine doesn't want to reveal?

 
Today you could learn how to end your heart disease worries for good, without being continually pumped full of side-effect laden prescription drugs - or carted off to the operating room.
 
This book is packed with amazing late-breaking information about heart disease that could save your life - or the life of a loved one.
 
******************************

 
In this latest study, though, the link between proton pump inhibitors and heart attacks was independent of Plavix use, said researcher Dr John Cooke, chair of cardiovascular sciences at the Houston Methodist Research Institute.
 
Overall, his team estimates, proton pump inhibitor users were 16% to 21% more likely to suffer a heart attack than people with chronic acid reflux who were not taking the drugs.
 
That link does not prove cause-and-effect, Cooke acknowledged. “You have to be cautious with observational data like this,” he said. “There could be other explanations.”
 

But why might heartburn drug users be at an elevated risk of heart attack?

For one, people on proton pump inhibitors may be in worse health than non-users. Cooke said his team could not account for obesity, or the possibility that some people with heart-related chest pain were mistakenly treated for acid reflux instead.
 
Cooke said recent lab research suggests that proton pump inhibitors can interfere with normal blood vessel function — a potential mechanism by which the drugs could affect heart attack risk.
 
However, a cardiologist said that while the study is “interesting,” he was not convinced it points to a risk from proton pump inhibitors.
 
“This is an association, and not cause-and-effect,” said Dr Venu Menon, of the Cleveland Clinic. “And I think it’s more likely the association comes from confounding factors.”
 
“Confounding” refers to those other potential explanations — such as proton pump inhibitor users being in poorer health than non-users.
 
One issue, said Menon, is that the findings are based on patient records, including doctors’ notes. That type of information is not the best source for linking a drug to a negative effect, he said.
 
A study that followed proton pump inhibitors users over time, specifically tracking heart attack risk, would offer better evidence, Menon added.
 
“It would not be judicious to have patients stop taking these drugs based on this study,” Menon said.
 
All three experts agreed that some people need proton pump inhibitors — including those with true gastroesophageal reflux disease (GERD) that is causing inflammation in the throat.
 
In GERD, stomach acids chronically back up into the esophagus, causing frequent heartburn and difficulty swallowing.
 
But many people take proton pump inhibitors for less-severe problems, such as occasional heartburn that crops up after eating certain foods. They could do well with diet changes, losing weight, or taking simple antacids such as Rolaids or Tums, Buckley said.
 
Cooke agreed, and said he is troubled by the fact that proton pump inhibitors are available over-the-counter. “I’m concerned that people are taking them for the wrong reasons, and for too long,” Cooke said.
 
Yet even when people need a proton pump inhibitor initially, Buckley said, they can try weaning themselves off the drugs once their symptoms improve. “We can often back them down to an H2 blocker,” he said.
 
Long-time users, Buckley added, should ask their doctor, “Do I really need to be on this medication?”

Vote article

Warning: Your heartburn drugs could cause you a heart attack!
Rating:
Note: 5 of 1 vote

Related articles





Related articles


FEATURED



Health Solutions

Resources